Overdose of a drug can be intentional or accidental. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially elderly persons or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.
- Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than 5 years (especially 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child's reach. Toddlers, when they find medications, often share them with other children. Therefore, if you suspect an overdose in one child while other children are around, those other children may have taken the medication too.
- Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.
- Problems with vital signs are possible and can be life threatening. Vital sign values can be increased, decreased, or completely absent.
- Sleepiness, confusion, and coma are common and can be dangerous if the person breathes vomit into the lungs.
- Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
- Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life threatening.
- Specific drugs can damage specific organs, depending on the drug.
Seeking medical care:
- A person unwilling to go to the hospital may need persuasion by trained professionals in emergency medical services or the law enforcement community. Family members are also often helpful in persuading the person to seek medical care.
- Anyone who is with a person who overdoses on drugs can assist by finding all medication or chemical containers and bringing them to the emergency department doctor.
Treatment of Overdose:
- The stomach may be washed out by gastric lavage to mechanically remove unabsorbed drugs from the stomach.
- Activated charcoal may be given to help bind drugs and keep them in the stomach and intestines. This reduces the amount absorbed into the blood. The drug, bound to the charcoal, is then expelled in the stool. Often, a cathartic is given with the charcoal so that the person more quickly evacuates stool from his or her bowels.
- Agitated or violent people need physical restraint and sometimes sedating medications in the emergency department until the effects of the drugs wear off. This can be disturbing for a person to experience and for family members to witness. Medical professionals go to great lengths to use only as much force and as much medication as necessary. It is important to remember that whatever the medical staff does, it is to protect the person they are treating. Sometimes the person has to be intubated (have a tube placed in the airway) so that the doctor can protect the lungs or help the person breathe during the detoxification process.
- For certain overdoses, other medicine may need to be given either to serve as an antidote to reverse the effects of what was taken or to prevent even more harm from the drug that was initially taken. The doctor will decide if treatment needs to include additional medicines.